Wisconsin, 2023

Drought in Wisconsin, August 1 to 31, 2023

August 1 to 31, 2023 · NWS DLH · 8 events in 7 counties and zones

Drought conditions persisted across northeastern Minnesota during the month of August. Rainfall continued to be in short supply across much of the region with areas receiving only about 50 percent or less of normal rainfall for the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Drought conditions persisted across northeastern Minnesota during the month of August. Rainfall continued to be in short supply across much of the region with areas receiving only about 50 percent or less of normal rainfall for the month. This led to at least D2 Severe Drought across most of northwestern Wisconsin by the end of the month with areas of D3 Extreme Drought and an area of D4 Exceptional Drought along the South Shore of Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1227 AM CDT Tue Aug 1 2023

.DISCUSSION...(This evening through Sunday)
Issued at 459 PM CDT Mon Jul 31 2023

Summary: Smoke will linger over parts of the region through
Tuesday afternoon with increasing chances for showers and
thunderstorms Tuesday through Thursday. Temperatures warm above
normal into Thursday before cooling to more seasonal levels into
the weekend behind a cold front.

High pressure remained in control across the region this afternoon
with a warm front located just to our east across central Lake
Superior. Smoke aloft was evident on satellite across much of the
Northland with thicker smoke along and north of the International
Border. Some of this smoke was mixing closer to the surface with
KCKC reporting visibility of 5 miles due to smoke. Any remaining
diurnal cu will diminish this evening leaving mainly clear skies
overnight aside from the smoke.

Heading into Tuesday morning, a jet streak moves overhead along
with a weak shortwave. CAMs present multiple solutions in this
weakly forced environment ranging from an MCS dropping southeast
out of Manitoba across northern Minnesota per the HRRR with the
NAMNEST developing storms over northwestern Minnesota downstream
of an cluster of storms in the eastern Dakotas with little to no
convection per the various WRF flavors. This convection evolution
remains below confidence, but forecast soundings show a capped
environment through much of the day. A cold front will sag
southward out of Manitoba into North Dakota Tuesday evening into a
very moist and unstable airmass. With bulk shear around 30 knots,
this would support the threat of supercells early on with large
hail congealing into clusters Tuesday night with more of a wind
threat as they move into northern Minnesota. This activity may
reach out western zones overnight and still may be strong to
severe roughly west of an IFalls to Brainerd line.

Models continue to disagree with where the cold front will end up
for Wednesday, but it will be somewhere across the Northland. The
most likely scenario is that it will bisect the region from
northeast to southwest from Lake Superior into the Brainerd Lakes
area. While some showers and storms will be possible behind the
front, the best chances will be ahead of the front across the I-35
corridor into northwest Wisconsin. Shear will still be around 30
knots, so supercells with large hail will be possible early on
before upscale growth later in the evening and a transition to
more of a wind threat. The front may linger over the region into
Thursday with another round of showers and storms possible. Models
further diverge heading into the weekend, but it does appear that
rain chances will persist as a system moves through the Upper
Midwest.

Temperatures will remain on the warm side of normal into Thursday
with highs in the 80s for most Wednesday and Thursday. Confidence
on highs for Thursday is lower, however, with the front possibly
stalling out across the region. Cooler air is expected to filter
in behind the front for the weekend with a return to more seasonal
temperatures in the 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1227 AM CDT Tue Aug 1 2023

VFR conditions to start the TAF period. High pressure still resides
over the region and we may have some patchy fog develop later this
morning under the calm conditions. Any fog that does develop will
dissipate quickly after sunrise. We may also see some isolated
showers across our west this morning near BRD. As the day continues
winds will stream from out of the south and a shortwave diving down
from Manitoba may bring some strong to severe storms this afternoon
from INL and south towards HIB/BRD. There may also be some
redevelopment in the evening hours as a cold front moves in from the
Northern Plains.

&&

.MARINE...
Issued at 459 PM CDT Mon Jul 31 2023

Minimal concerns regarding winds and waves are expected over the
next 48 hours. Chances for thunderstorms will return Tuesday night
and into Wednesday. A few strong to severe storms cannot be ruled
out later Wednesday. Winds will remain around 5 to 15 knots
through the period, but a few gusts to 20 knots will be possible
on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  80  59  84 /   0  20  30  20
INL  53  83  59  84 /   0  30  30  20
BRD  58  86  64  89 /  10  30  20  20
HYR  52  84  61  85 /   0  10  30  20
ASX  56  84  61  85 /   0  10  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...Britt
MARINE...BJH
Hazardous weather outlook, Jul 31, 11:03 AM CST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1203 PM CDT Mon Jul 31 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011715-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1203 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Canadian wildfire smoke will lead to air quality in the Orange
range over northern Minnesota. An Air Quality Alert is in effect
through Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday and Wednesday. A few
storms could be severe both Tuesday and Wednesday. The risk
Tuesday is roughly from the Brainerd Lakes area to Crane Lake and
points west. The risk Wednesday is mainly from east central
Minnesota into northwest Wisconsin. Large hail and damaging wind
are the main threats both days.

Thunderstorms are possible over parts of the area Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-011715-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1203 PM CDT Mon Jul 31 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few thunderstorms are possible Tuesday night through Wednesday
night. A few storms could be severe Wednesday.

Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jul 31, 6:26 PM CST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
726 PM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     Hail             4 SSW Ogema             45.39N 90.33W
07/28/2023  M2.00 inch       Price              WI   Broadcast Media

            Corrects location and time of earlier report
            from 4 SSE Ogema received Saturday. Location
            provided by spotter. Time estimated from
            radar. A photo was received via a TV partner
            of a hailstone and a tape measure. The
            largest axis of the hail was 2 inches in
            diameter.

&&

klh

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Douglas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought over most of the county with an area of D3 Extreme Drought across much of the northern part of the county. The area of D3 Extreme Drought spread across the remainder of the northern part of the county with the update on the 8th and an area of D4 Exceptional Drought was added in the far northeastern corner of the county as well. The area of D4 Exceptional Drought expanded a bit more to the west with the update on the 15th before a slight expansion of the area of D3 Extreme Drought with the update on the 29th. Rainfall for the month was around 50 percent of normal across the county.

Drought, Bayfield

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Drought Monitor
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought over most of the county with an area of D3 Extreme Drought across the northwestern quarter of the county and along the shore of the Bayfield Peninsula. Some improvement was quickly seen on the morning of the first with D1 Moderate Drought spreading across the southern third of the county. The area of D3 Extreme Drought spread across the remainder of the northern part of the county with the update on the 8th and an area of D4 Exceptional Drought was added in the far northern areas of the county along Lake Superior as well. The area of D4 Exceptional Drought and D3 Extreme Drought expanded a bit more to the south with the update on the 15th along with D2 Severe Drought returning to far southern areas. Rainfall for the month was around 50 percent of normal across the county.

Drought, Ashland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Drought Monitor
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought over most of the county with an area of D1 Moderate Drought across the southeastern corner of the county. Some improvement was quickly seen on the morning of the first with D1 Moderate Drought spreading across the southern two-thirds of the county. D2 Severe Drought then spread across the entire county with the update on the 15th along with a slight area of D3 Extreme Drought in the Ashland area. No additional changes were seen over the remainder of the month. Rainfall for the month was around 50 percent of normal across the county.

Drought, Iron

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought over the northern half of the county with D1 Moderate Drought across the southern half. Some improvement was quickly seen on the morning of the first with D1 Moderate Drought spreading across the southern two-thirds of the county. D2 Severe Drought then spread across most of the county with the update on the 15th. No additional changes were seen over the remainder of the month. Rainfall for the month was around 50 percent of normal across the county.

Drought, Price

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Drought Monitor
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

The month began with a small area of D2 Severe Drought over the far southeastern corner of the county. D2 Severe Drought then spread into much of the far northern part of the county with the update on the 15th along with another small area spreading into the southeastern corner on the 22nd. Further expansion was seen on the 29th with D2 Severe Drought covering the western third of the county along with another area in the southeastern corner. Rainfall for the month was around 50 percent of normal across the county.

Drought, Price

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Price forecast zone
Reported by
Drought Monitor
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought over most of the county. Some improvement was quickly seen on the morning of the first with D1 Moderate Drought spreading across far northern and far eastern areas, but an area of D3 Extreme Drought was also introduced in the far west-central portion of the county. D2 Severe Drought then spread across much of the remainder of the county with the update on the 15th. A slight expansion of the area of D3 Extreme Drought was introduced on the 22nd with D2 Severe Drought filling in the remaining areas on the 29th. Rainfall for the month was around 50 to 70 percent of normal across the county.

Drought, Washburn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Drought Monitor
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

The month began with D2 Severe Drought over most of the county. An area of D3 Extreme Drought was introduced in the central portion of the county with the update on the morning of the first. This area of D3 Extreme Drought expanded to encompass much of the county with the update on the 22nd aside from areas in the far corners of the county. No additional changes were observed over the remainder of the month. Rainfall for the month was around 70 percent of normal across the county.

Drought, Burnett

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Burnett forecast zone
Reported by
Drought Monitor
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

The month began with D1 Moderate Drought over most of the county with a small area of D2 Severe Drought across the far northeastern corner. D2 Severe Drought expanded into areas along the St. Croix River and the far eastern reaches of the county with the update on the morning of the first before spreading across the entire county on the 8th. Some minor improvement was seen on the 15th in the southwestern corner as D1 Moderate Drought spread in. This improvement was short-lived as D2 Severe Drought spread back across the entire county on the 22nd. No additional changes were observed over the remainder of the month. Rainfall for the month was around 50 percent of normal across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132058, 1132059, 1132060, 1132062, 1132063, 1132064, 1132065, 1132066.